Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS Springfield, MO

March 19, 2018Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Mar 19, 2018, 4:14 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2018, 4:14 AM CDT (09:14 UTC)
Expired
Mar 19, 2018, 5:00 AM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS53 KSGF 190914
SVRSGF
KSC011-037-191000-
/O.NEW.KSGF.SV.W.0011.180319T0914Z-180319T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
414 AM CDT MON MAR 19 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Bourbon County in southeastern Kansas...
  Western Crawford County in southeastern Kansas...

* Until 500 AM CDT

* At 413 AM CDT, a severe thunderstorm was located 7 miles south of
  Walnut, or 8 miles east of St. Paul, moving northeast at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Girard...                         Mccune...
  Uniontown...                      Walnut...
  Redfield...                       Hepler...
  Greenbush...                      Pawnee Station...
  Hiattville...                     Petersburg...
  Farlington...                     Brazilton...
  Porterville...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 9509 3789 9508 3778 9467 3734 9489
      3734 9507 3738 9507 3739 9509
TIME...MOT...LOC 0913Z 241DEG 27KT 3750 9503 

HAIL...1.00IN
WIND...<50MPH
 
$$

Foster
3 follow-up statements
973 
WWUS53 KSGF 190932
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
432 AM CDT MON MAR 19 2018

KSC011-037-191000-
/O.CON.KSGF.SV.W.0011.000000T0000Z-180319T1000Z/
Bourbon KS-Crawford KS-
432 AM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHERN BOURBON AND WESTERN CRAWFORD COUNTIES...

At 431 AM CDT, a severe thunderstorm was located near Hepler, or 7
miles north of Girard, moving north northeast at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Girard...                         Mccune...
Uniontown...                      Walnut...
Redfield...                       Hepler...
Greenbush...                      Pawnee Station...
Hiattville...                     Petersburg...
Farlington...                     Brazilton...
Porterville...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 9509 3789 9508 3778 9467 3734 9489
      3734 9507 3738 9507 3739 9508 3759 9509
TIME...MOT...LOC 0931Z 217DEG 37KT 3761 9488 

HAIL...1.00IN
WIND...<50MPH
 
$$

Foster
014 
WWUS53 KSGF 190938
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
438 AM CDT MON MAR 19 2018

KSC011-037-191000-
/O.CON.KSGF.SV.W.0011.000000T0000Z-180319T1000Z/
Bourbon KS-Crawford KS-
438 AM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHERN BOURBON AND NORTHWESTERN CRAWFORD COUNTIES...

At 437 AM CDT, a severe thunderstorm was located 7 miles east of 
Hepler, or 10 miles north of Girard, moving north northeast at 45 
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Girard...                         Uniontown...
Redfield...                       Hepler...
Hiattville...                     Petersburg...
Farlington...                     Brazilton...
Porterville...                    Pawnee Station...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 9509 3789 9508 3778 9467 3750 9481
      3753 9496 3767 9505
TIME...MOT...LOC 0937Z 217DEG 37KT 3766 9483 

HAIL...1.00IN
WIND...<50MPH
 
$$

Foster
875 
WWUS53 KSGF 190953
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
453 AM CDT MON MAR 19 2018

KSC011-037-191003-
/O.EXP.KSGF.SV.W.0011.000000T0000Z-180319T1000Z/
Bourbon KS-Crawford KS-
453 AM CDT MON MAR 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOURBON AND
NORTHWESTERN CRAWFORD COUNTIES WILL EXPIRE AT 500 AM CDT...
        
The storm which prompted the warning has weakened below severe 
limits, and exiting the warned area. Therefore, the warning will be 
allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3774 9509 3789 9508 3778 9467 3750 9481
      3753 9496 3767 9505
TIME...MOT...LOC 0953Z 241DEG 27KT 3771 9471 

$$

Foster

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:02 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 19, 2:02 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
202 AM CDT Mon Mar 19 2018

...Showers and Some Storms Today...

.SHORT TERM...(Today and tonight)
Issued at 145 AM CDT Mon Mar 19 2018

A vigorous upper low will track east across southern Missouri
today bringing widespread showers and some thunderstorms.
Convection across Oklahoma and southern Kansas will spread into
southeastern Kansas and western Missouri during the predawn hours
into this Monday morning. Deep moisture advection along with
strong synoptic scale lift in response to the negative tilt nature
of this system and resultant upper level divergence will support
widespread coverage of showers. Steep 500 MB height falls and
cooling aloft will aid in the destabilization of the lower
atmosphere. Most unstable CAPE of around 500 to near 1000 J/KG
may develop northward into southwestern Missouri and southeastern
Kansas this morning.

All of these factors could result in some robust deep convection
and the possibility of strong to marginally severe storms this
morning. Large hail will be the primary risk if stronger storms
materialize.

Otherwise expect a band of showers and embedded thunder to spread
across the area this morning as the upper tracks east. The more
significant rainfall will end from the west as the day progresses
but patchy light rain and drizzle will persist into tonight as we
remain in a deep cyclonic flow in the wake of the passing upper
low.

.LONG TERM...(Tuesday through Sunday)
Issued at 145 AM CDT Mon Mar 19 2018

Cooler temperatures will settle into the region for Tuesday while
cloud cover persist in the wake of the exiting storm system. Some
patchy light rain or drizzle could linger into Tuesday morning.

Improving weather conditions and warming trend will return as we
head into mid and late week. An upper ridge will build into the
region by late week as low level warm air advection increases.
Will have to monitor for potential rain chances late week into
Saturday within this warm air and moisture advection in
association with a developing warm front.

The next upper level trough will take shape over the western U.S.
While the details remain uncertain it appears a cold front will
drop through the area later Saturday or Sunday bringing another
chance of rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)

Pilots flying in and out of the southwest Missouri airports can
expect the development of showers and thunderstorms early this
morning. A few of the more intense storms could be severe, with
large hail being the primary risk.

Any storms that directly impacts an airport will cause lowered
flight conditions due to low ceilings and obstruction to
visibility.

Surface winds will be mainly from the east or east southeast over
the next 24 hours.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Cramer
Hazardous weather outlook, Mar 19, 2:10 AM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
210 AM CDT Mon Mar 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200715-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
210 AM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited lightning risk.

DISCUSSION...

 A few strong to possibly severe thunderstorms are expected to
 develop early this morning across southeastern Kansas into
 southwestern Missouri in response to an approaching upper level
 storm system. The more intense storms could produce hail up to
 the size of quarters. Areas generally along and southwest of a
 line from Fort Scott Kansas to Gainesville Missouri will have
 the greatest risk for hail. The risk for strong storms will end
 by this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Mar 19, 3:43 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
343 AM CDT MON MAR 19 2018

KSZ097-101-190930-
Cherokee KS-Crawford KS-
343 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE AND
CRAWFORD COUNTIES UNTIL 430 AM CDT...

At 342 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mccune, or 7 miles north of Oswego, moving north at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Columbus...                       Girard...
Sherman...                        Mccune...
Walnut...                         West Mineral...
Hepler...                         Roseland...
Beulah...                         Greenbush...
Carona...                         Farlington...
Hallowell...                      Brazilton...
Sherwin...

LAT...LON 3768 9509 3767 9477 3716 9487 3715 9508
      3738 9507 3739 9509
TIME...MOT...LOC 0842Z 177DEG 50KT 3727 9506

Foster
Special weather statement, Mar 19, 3:59 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
359 AM CDT MON MAR 19 2018

MOZ093-190930-
Newton MO-
359 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NEWTON COUNTY UNTIL 430
AM CDT...

At 359 AM CDT, Doppler radar was tracking a strong thunderstorm near
Neosho, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Southern Joplin...                Neosho...
Seneca...                         Granby...
Duquesne...                       Diamond...
Loma Linda...                     Leawood...
Silver Creek...                   Shoal Creek Drive...
Saginaw...                        Redings Mill...
Grand Falls Plaza...              Shoal Creek Estates...
Dennis Acres...                   Cliff Village...
Racine...

This includes the following highways...
 Interstate 44 between mile markers 1 and 9.
 Interstate 49 between mile markers 16 and 35.

LAT...LON 3684 9462 3706 9461 3705 9414 3704 9414
      3676 9444 3676 9449
TIME...MOT...LOC 0859Z 215DEG 43KT 3687 9449

Foster
Special weather statement, Mar 19, 4:07 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
407 AM CDT MON MAR 19 2018

MOZ093-094-101-102-191000-
Barry MO-Newton MO-McDonald MO-Lawrence MO-
407 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEWTON...EASTERN
MCDONALD...BARRY AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 500 AM
CDT...

At 407 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Goodman to near Garfield.
Movement was northeast at 50 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Neosho...                         Big Sugar Creek State Park...
Roaring River State Park...       Monett...
Aurora...                         Cassville...
Granby...                         Pierce City...
Goodman...                        Purdy...
Seligman...                       Exeter...
Wheaton...                        Verona...
Butterfield...                    Washburn...
Fairview...                       Newtonia...
Pioneer...                        Freistatt...

This includes Interstate 49 near mile marker 15.

LAT...LON 3676 9444 3705 9413 3705 9406 3707 9406
      3692 9361 3674 9368 3650 9399 3650 9419
TIME...MOT...LOC 0907Z 229DEG 58KT 3676 9424 3651 9405

Foster

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:43 AM CDTSpecial Weather StatementSGFCrawford47 min
Mar 19, 4:47 AM CDTSpecial Weather StatementSGFBourbon43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.